Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 74, NWS JSJ

September 23, 2006

NWS JSJ issued this flash flood warning at Sep 23, 2006, 5:19 PM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 5:19 PM CDT (22:19 UTC)
Expired
Sep 24, 2006, 10:30 AM CDT
In force
17 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 232222
FFWSJU
PRC141-232330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
619 PM AST SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING MUNICIPALITY
  IN PUERTO RICO
     UTUADO

* UNTIL 730 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...

* AT 617 PM AST...A RIVER LEVEL SENSOR INDICATED THAT WHILE THE 
WATER LEVEL ON THE RIO GRANDE DE ARECIBO ABOVE UTUADO HAD DECREASED 
BELOW FLOOD STAGE...THE WATER LEVELS DOWNSTREAM WERE STILL RISING 
AND APPROACHING FLOOD STAGE. FOR THIS REASON...THE FLASH FLOOD 
WARNING FOR THE RIO GRANDE DE ARECIBO IN UTUADO HAS BEEN EXTENDED 
UNTIL 730 PM AST. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DO NOT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTRAL
  UTUADO.

LAT...LON 1831 6666 1826 6670 1822 6670 1823 6673
      1828 6673 1832 6668

$$

SR
1 follow-up statement
000 
WGCA72 TJSJ 232328
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
725 PM AST SAT SEP 23 2006

PRC141-232335-
UTUADO-
725 PM AST SAT SEP 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM AST FOR THE
FOLLOWING MUNICIPALITY...

IN PUERTO RICO
     UTUADO

NO ADDITIONAL PERSISTENT HEAVY RAINFALL OR NEW FLASH FLOODING IS 
EXPECTED ALONG THE RIO GRANDE DE ARECIBO IN UTUADO THIS EVENING.
THEREFORE...THE FLASH FLOOD WARNING THAT WAS ISSUED EARLIER HAS BEEN 
ALLOWED TO EXPIRE AT 730 PM AST. HOWEVER...RIVER LEVELS REMAIN HIGH 
AND RESIDENTS AND MOTORISTS ACROSS THESE AREAS ARE URGED TO REMAIN 
ALERT TO THE PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR RIVERS 
AND STREAMS TO RETURN TO NORMAL LEVELS THROUGH THE EVENING HOURS.

LAT...LON 1831 6666 1826 6670 1822 6670 1823 6673
      1828 6673 1832 6668

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:17 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 23, 3:17 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
417 PM AST SAT SEP 23 2006

.SYNOPSIS...AT UPPER LEVELS...A WEAK TROUGH EXTENDS NORTHEAST FROM
THE CENTRAL CARIBBEAN. BY SUNDAY NIGHT IT WILL HAVE MOVED TO
JAMAICA AND HIGH PRESSURE WILL BEGIN TO DOMINATE THE LOCAL AREA.
THIS HIGH PRESSURE IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
UPCOMING WEEK.

AT MID LEVELS...A GENERAL AREA OF HIGH PRESSURE COVERS THE WESTERN
ATLANTIC AND EXTENDS SOUTH INTO THE CARIBBEAN. THIS HIGH WILL BE
DISPLACED TO THE EAST BY A LONG WAVE TROUGH MOVING INTO THE
SOUTHEASTERN UNITED STATES DURING THE END OF THE WEEK...BUT WILL
CONTINUE TO AFFECT THE CARIBBEAN.

AT LOWER LEVELS...A TROPICAL WAVE WITH SOME CONVECTION IS NEAR 57
WEST AND IS MOVING WEST AT AROUND 10 KNOTS. IT IS EXPECTED TO
CROSS THROUGH THE AREA EARLY MONDAY MORNING WITH MOISTURE
CONTINUING BEHIND THE WAVE FOR SEVERAL DAYS. A SECOND AND MUCH
BROADER WAVE WITH SOME CYCLONIC CIRCULATION IS AT 42 WEST AND
FOLLOWED BY A LOW PRESSURE NEAR 39 WEST. OTHER WAVES...WHICH ARE
MUCH LESS ORGANIZED WILL FOLLOW...AND MAY BECOME MORE ORGANIZED LATER.

&&

.DISCUSSION...VERY GOOD MOISTURE AND A LIFTED INDEX LESS THAN
MINUS 8 PRECEDED TODAYS ACTIVE CONVECTION THAT HAS SO FAR BEEN
ABLE TO PUSH SEVERAL RIVERS INTO FLOOD FOR THE AFTERNOON.
CONVECTION WAS ALSO AIDED BY AN UPPER LEVEL TROUGH THAT IS SLOWLY
DRIFTING WEST AND HAD ENHANCED UPWARD MOTION IN THE ATMOSPHERE.
CURRENT GFS IS SHOWING DRYER AIR AT 850 MB ON SUNDAY BUT MOISTURE
DOES NOT REACH MAXIMUM LEVELS UNTIL TUESDAY AT 12Z. THEREFORE BEST
RAINFALL CHANCES HAVE BEEN DELAYED UNTIL MONDAY AFTERNOON AND
NIGHT. MOISTURE CONTINUES THROUGH TUESDAY IN SOUTHEAST FLOW. THE
GFS ALSO SUGGESTS THAT ANOTHER WAVE WILL PASS THROUGH ON THURSDAY
ACCOMPANIED BY MORE SHOWERS.

THE GENERAL FLOW IS EXPECTED TO BECOME MORE SOUTHEASTERLY SUNDAY
AND TEMPERATURES ON THE NORTH COAST SHOULD BE A LITTLE WARMER
BEFORE SHOWERS BEGIN. ON MONDAY THERE MAY BE SUFFICIENT MOISTURE
FOR SCATTERED SHOWERS IN THE MORNING...ESPECIALLY IN THE U.S. AND
THEN MORE WIDESPREAD SHOWERS OVER THE REST OF THE ISLANDS.

CONFIDENCE IN WIND DIRECTION AND SHOWER CHANCES DECREASES
CONSIDERABLY TOWARD NEXT WEEKEND WHEN THE MODEL BRINGS A LOW
PRESSURE TOWARD THE AREA AND OVER THE LEEWARD ISLANDS BY 00Z 1
OCTOBER.

&

.MARINE...HURRICANE HELENE AND OTHER AREAS OF INCREASED
WINDS...PARTICULARLY THAT OVER THE NEXT WAVE WILL INCREASE LOCAL
SEAS BY TUESDAY...CURRENT WAVE WATCH IS SHOWING JUST UNDER 6 FEET
AND SO WILL STAY WITH 6 TO 7 FOOT FORECAST INHERITED. SHOWERS AND
THUNDERSTORMS OVER LOCAL WATERS WILL INCREASE CONSIDERABLY
BEGINNING SUNDAY NIGHT AND CONTINUING THROUGH TUESDAY.

&&

.AVIATION...AN UNSTABLE ATMOSPHERE HAS PUSHED TOPS WELL INTO THE
40 THOUSAND FOOT RANGE. THIS WILL LIKELY RETURN SUNDAY...WITH A
FOCUS FARTHER NORTHWEST. OTHERWISE GOOD VISIBILITIES SHOULD BE HAD
OUTSIDE OF THUNDERSTORMS. ONE CAVEAT...MONTSERRAT IS STILL
PRODUCING LIGHT ASH THAT IS VISIBLE CURRENTLY AS A PLUME EXTENDING
WEST FROM THE ISLAND TO SOUTHEAST OF SAINT CROIX AND IT WILL HAVE
TO BE WATCHED LATER IN THE WEEK WHEN WINDS WITH A STRONGER
SOUTHERLY COMPONENT ARE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  91  78  91 /  30  30  30  50
STT  77  88  77  88 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

12
Hazardous weather outlook, Sep 23, 5:00 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT SEP 23 2006

PRZ001>013-AMZ710>750-241000-
600 AM AST SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN TODAY...MAINLY ACROSS THE INTERIOR AND SOUTHWEST
SECTIONS OF THE ISLAND. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED...SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY...AND A FEW
LOCATIONS WILL RECEIVE ENOUGH RAINFALL TO RESULT IN URBAN AND SMALL
STREAM FLOODING.

MARINE CONDITIONS ARE EXPECTED TO REMAIN RATHER TRANQUIL
TODAY...WITH WINDS OF 15 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS.

.DAYS TWO THROUGH SEVEN...A TROPICAL WAVE NEAR 57 WEST THIS
MORNING WILL MOVE WEST NORTHWEST INTO THE CARIBBEAN SUNDAY...AND
THEN SLOWLY NORTHWESTWARD ACROSS THE LOCAL AREA EARLY MONDAY THROUGH
TUESDAY...BRINGING ACTIVE WEATHER TO THE AREA. ABUNDANT TROPICAL
MOISTURE AND ACTIVE WEATHER IS EXPECTED TO PREVAIL ACROSS THE LOCAL
AREA THROUGH WEDNESDAY BEHIND THIS EXITING TROPICAL WAVE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

VIZ001-002-AMZ710>730-241000-
600 AM AST SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO MOVE FROM THE ATLANTIC COASTAL WATERS...AFFECTING
FROM TIME TO TIME THE LOCAL ISLANDS. MILD NORTHEASTERLY LOW LEVEL
WINDS WILL CONTINUE TO TRANSPORT SUFFICIENT LOW LEVEL MOISTURE INTO
THE AREA TODAY AND WILL COMBINE WITH DAYTIME HEATING AND LOCAL
TERRAIN EFFECTS...TO PRODUCE ISOLATED TO SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS ACROSS ISLANDS AND THEIR COASTAL WATERS.

MARINE CONDITIONS ARE EXPECTED TO REMAIN RATHER TRANQUIL
TODAY...WITH WINDS OF 15 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS.

.DAYS TWO THROUGH SEVEN...A TROPICAL WAVE NEAR 57 WEST THIS MORNING
WILL MOVE WEST NORTHWEST INTO THE CARIBBEAN SUNDAY...AND THEN SLOWLY
NORTHWESTWARD ACROSS THE LOCAL AREA EARLY MONDAY THROUGH
TUESDAY...BRINGING ACTIVE WEATHER TO THE AREA. ABUNDANT TROPICAL
MOISTURE AND ACTIVE WEATHER IS EXPECTED TO PREVAIL ACROSS THE LOCAL
AREA THROUGH WEDNESDAY BEHIND THIS EXITING TROPICAL WAVE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:04 PM CDTFlash Flood WarningJSJ19 hr
Sep 23, 2:21 PM CDTFlash Flood WarningJSJ19 hr
Sep 23, 2:34 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.